Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Rapid City, SD

May 25, 2016Haakon County, Jackson County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 25, 2016, 1:03 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2016, 1:03 PM MDT (19:03 UTC)
Expired
May 25, 2016, 2:00 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haakon County, SD, Jackson County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:16 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, May 25, 3:16 AM MDT, 9 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
316 AM MDT WED MAY 25 2016

.SHORT TERM...(Today Through Thursday Night)
Issued at 300 AM MDT Wed May 25 2016

Current surface map shows low across eastern Colorado with trof
extending into central South Dakota. Last of showers exiting
eastern portions of forecast area as upper level shortwave is
lifting into eastern Montana/western North Dakota.

For today, shortwave lifting through the area cuts off across
western North Dakota and consolidates with old upper low along theMontana/Saskatchewan
border. Surface low lifts through central South Dakota late this
morning into early afternoon. This will bring breezy northwest
winds across the western South Dakota plains this afternoon.
Combination of steep lapse rates and marginal moisture gives
MLCAPE of 200-500J/KG across northeast Wyoming into western South
Dakota this afternoon, with up to 1500J/KG across south central
South Dakota. Main threat of severe thunderstorms will be south
and east of the forecast area. Upper low remains across north
Dakota on Thursday. With steep lapse rates, another round of
afternoon and evening thunderstorms expected.

.LONG TERM...(Friday Through Tuesday)
Issued at 300 AM MDT Wed May 25 2016

Persistent upper level troughing over the northwest
CONUS will keep active southwest flow across the Northern Plains
through the Memorial Day weekend. Periodic shortwave energy will
eject out of the trough, keeping a daily chance of showers and
thunderstorms in the forecast through the holiday weekend.
Temperatures will be near seasonal averages, with highs each day
generally in the mid 60s to upper 70s. Lows at night will be in the
40s to mid 50s.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 300 AM MDT Wed May 25 2016

IFR/MVFR ceilings will be found across northeast
Wyoming, the Black Hills, and into northwest South Dakota this
morning as a weak cold front moves through the area. Showers and
thunderstorms will be possible again today, beginning late this
morning across northeast Wyoming, expanding eastward across western
South Dakota in the afternoon. Best chances for showers and storms
will be from the Interstate 90 corridor north. Outside of the
showers and storms, VFR conditions are expected from late this
morning through Thursday morning, except across higher terrain.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 25, 3:56 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT WED MAY 25 2016

SDZ001-002-012>014-024>032-041>043-072>074-WYZ054>058-071-261300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
356 AM MDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ044-046-047-049-261300-
BENNETT-MELLETTE-TODD-TRIPP-
356 AM MDT WED MAY 25 2016 /456 AM CDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 25, 12:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1253 PM MDT WED MAY 25 2016

SDZ031-251915-
PENNINGTON CO PLAINS SD-
1253 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PENNINGTON COUNTY
UNTIL 115 PM MDT...

AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OWANKA...OR 36 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WASTA...OWANKA AND WICKSVILLE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 91
AND 108.

LAT...LON 4395 10263 4412 10258 4416 10223 4388 10233
TIME...MOT...LOC 1853Z 281DEG 24KT 4402 10251

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:25 PM MDTSevere Thunderstorm WarningUNRBennett, Oglala Lakota54 min
May 24, 6:36 PM MDTSpecial Weather StatementUNRJones24 min
May 24, 6:48 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson39 min
May 24, 7:31 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette59 min
May 24, 8:27 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette33 min
May 24, 10:19 PM MDTSpecial Weather StatementUNRTodd26 min
May 25, 12:53 PM MDTSpecial Weather StatementUNRPennington22 min
May 25, 1:38 PM MDTSpecial Weather StatementUNRPennington22 min
May 25, 1:49 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington56 min
May 25, 1:55 PM MDTSpecial Weather StatementUNRPennington35 min
May 25, 2:32 PM MDTSevere Thunderstorm WarningUNRHaakon44 min
May 25, 3:46 PM MDTSpecial Weather StatementUNRTodd29 min
May 25, 3:53 PM MDTSpecial Weather StatementUNRTripp37 min
May 25, 4:39 PM MDTSpecial Weather StatementUNRTripp36 min
May 25, 5:19 PM MDTSpecial Weather StatementUNRTripp26 min
May 24, 8:04 PM MDTSevere Thunderstorm WarningUNRCampbell45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.